Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 9, 2017, 5:25 PM CDT for 4 counties in Nebraska. It was in force for 65 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 5:25 PM CDT (22:25 UTC)
- Expired
- Apr 9, 2017, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Buffalo County, NE, Dawson County, NE, Gosper County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:35 PM CDT | TSTM WND GST 60 | Lexington, NE | |
| Apr 9, 5:43 PM CDT | TSTM WND GST 70 | 3 Se Bertrand, NE | PHELPS COUNTY EM REPORTS WIND GUSTS AT 65 TO 70 MPH, WITH PEA TO DIME SIZE HAIL. |
| Apr 9, 5:59 PM CDT | HAIL 1.75 | 1 Nw Holdrege, NE | QUARTER TO GOLF BALL SIZE HAIL REPORTED IN HOLDREGE. |
| Apr 9, 6:00 PM CDT | HAIL 1.75 | Holdrege, NE | VIA SOCIAL MEDIA. |
| Apr 9, 6:02 PM CDT | HAIL 0.88 | Holdrege, NE | RELAYED VIA LOCAL MEDIA. |
| Apr 9, 6:19 PM CDT | HAIL 1 | 3 N Odessa, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
340
WUUS53 KGID 092225
SVRGID
NEC019-047-073-137-092330-
/O.NEW.KGID.SV.W.0012.170409T2225Z-170409T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
525 PM CDT SUN APR 9 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Phelps County in south central Nebraska...
Gosper County in south central Nebraska...
Southwestern Buffalo County in south central Nebraska...
Dawson County in south central Nebraska...
* Until 630 PM CDT
* At 524 PM CDT, severe thunderstorms were located along a line
extending from Cozad to near Smithfield to near Edison, moving east
at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters. There have been several reports
of 60 to 70 mph winds associated with this line of
thunderstorms.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lexington, Holdrege, Cozad, Elm Creek, Bertrand, Elwood, Overton,
Odessa, Loomis, Sumner, Funk, Miller, Atlanta, Smithfield, Willow
Island and Johnson Lake.
This includes Interstate 80 between mile markers 216 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 9945 4066 9918 4035 9918 4035 9987
4052 9988 4065 9998 4070 9998 4070 10002
4088 10017
TIME...MOT...LOC 2224Z 256DEG 38KT 4085 10000 4057 9968 4024 9974
HAIL...<.75IN
WIND...70MPH
$$
Wesely3 follow-up statements
207
WWUS53 KGID 092258
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
558 PM CDT SUN APR 9 2017
NEC073-092307-
/O.CAN.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Gosper NE-
558 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR GOSPER COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4102 9945 4066 9918 4035 9918 4035 9952
4050 9956 4068 9963 4074 9978 4094 9987
TIME...MOT...LOC 2257Z 250DEG 36KT 4093 9958 4069 9932 4065 9926 4032
9932
$$
NEC019-047-137-092330-
/O.CON.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Phelps NE-Buffalo NE-Dawson NE-
558 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR PHELPS...SOUTHWESTERN BUFFALO AND EASTERN DAWSON COUNTIES...
At 557 PM CDT, severe thunderstorms were located along a line
extending from near Sumner to near Odessa to 7 miles southeast of Elm
Creek to Ragan, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lexington, Holdrege, Elm Creek, Overton, Odessa, Loomis, Sumner,
Funk, Miller and Atlanta.
This includes Interstate 80 between mile markers 235 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4102 9945 4066 9918 4035 9918 4035 9952
4050 9956 4068 9963 4074 9978 4094 9987
TIME...MOT...LOC 2257Z 250DEG 36KT 4093 9958 4069 9932 4065 9926 4032
9932
HAIL...<.75IN
WIND...70MPH
$$
Wesely269
WWUS53 KGID 092311
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
611 PM CDT SUN APR 9 2017
NEC019-047-137-092330-
/O.CON.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Phelps NE-Buffalo NE-Dawson NE-
611 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN PHELPS...SOUTHWESTERN BUFFALO AND SOUTHEASTERN DAWSON
COUNTIES...
At 611 PM CDT, severe thunderstorms were located along a line
extending from near Miller to near Elm Creek to near Odessa to near
Wilcox, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holdrege, Elm Creek, Odessa and Funk.
This includes Interstate 80 between mile markers 254 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4088 9961 4092 9938 4082 9930 4066 9918
4035 9918 4035 9940 4067 9943
TIME...MOT...LOC 2311Z 260DEG 37KT 4090 9943 4073 9931 4066 9924 4036
9921
HAIL...1.00IN
WIND...60MPH
$$
Wesely700
WWUS53 KGID 092323
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
623 PM CDT SUN APR 9 2017
NEC019-047-137-092332-
/O.EXP.KGID.SV.W.0012.000000T0000Z-170409T2330Z/
Phelps NE-Buffalo NE-Dawson NE-
623 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS...SOUTHWESTERN
BUFFALO AND SOUTHEASTERN DAWSON COUNTIES WILL EXPIRE AT 630 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4088 9961 4092 9938 4082 9930 4066 9918
4035 9918 4035 9940 4067 9943
TIME...MOT...LOC 2322Z 256DEG 38KT 4093 9929 4076 9917 4069 9910 4039
9908
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:31 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 9, 2:31 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
231 PM CDT Sun Apr 9 2017
.SHORT TERM...(This evening through Monday)
Issued at 227 PM CDT Sun Apr 9 2017
The short-term forecast revolves around the chances for
thunderstorms this evening. Current analysis indicates an area of
low pressure along the MO/IA border with a cold front moving
through the far SW part of our CWA now. To the west of these
features, there is an area of enhanced 850mb moisture in west-
central NE. Mesoanalysis shows ~500 j/kg of elevated CAPE along
with 40-50 kt of bulk shear - enough for organized convection
given sufficient forcing. We've already seen thunderstorms develop
in eastern CO, and the current expectation is that these storms
continue to move east into our area and possibly expand in
coverage.
The most likely timeframe for thunderstorms will be 6-11pm,
across south-central Nebraska, and a few strong to marginally
severe storms remain possible. Up to quarter size hail appears to
be the primary threat. Can't completely rule out a severe wind
gust, but wind aloft aren't particularly strong and delta theta-e
doesn't look particularly impressive either.
Late tonight, a few showers may re-enter northern parts of the
area as the upper level low moves through the area from west to
east.
.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CDT Sun Apr 9 2017
A few showers may linger north of the tri-cities into Monday
morning. Otherwise a dry, but noticably cooler, day is expected.
I continued the mention of frost in the forecast Monday night as
temperatures will be falling into the low 30s for the entire area.
The next opportunity for rain and storms arrives on Wednesday, although
it still appears that the best of the instability will remain
south of the area across Kansas.
Most of the area will stay dry on Thursday, with only a slight
chance for rain/storms in KS. Late thursday night through Saturday
morning like another decent chance for thunderstorms, especially
Friday night into Saturday morning as a cold front pushes
southwest across the area.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Apr 9 2017
Low stratus from this morning is in the process of breaking up
currently. Based on RAP soundings, I kept a broken MVFR deck in
the forecast, but there is a chance that this ends up just being
scattered.
Scattered thunderstorms are expected to move through the area from
west to east this evening. Have VCTS in the forecast for about 3
hours, but realistically TS will only impact the terminals for an
hour or two as the storms will be moving rather quickly.
Late tonight, low clouds will likely push southward into the area
again, pushing the terminals into at least the MVFR category.
&&
.FIRE WEATHER...
Issued at 227 PM CDT Sun Apr 9 2017
A red flag warning remains in effect until 7pm this evening for
Phillips, Rooks, Osborne, and Smith Counties. RH values are
expected to dip to around 20 percent across this entire area,
although the best chances for reaching the 3-hour criteria appears
to be in Rooks County only. Nevertheless, increasing westerly
winds and low RH will make outdoor burning dangerous.
Fire conditions will improve tonight and should stay below
critical thresholds into next week.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...Red Flag Warning until 7 PM CDT this evening for KSZ005-006-017-
018.
&&
SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
FIRE WEATHER...MangelsHazardous weather outlook, Apr 9, 2:47 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 247 PM CDT Sun Apr 9 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 247 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a chance for thunderstorms this afternoon and evening for south central Nebraska and portions of north central Kansas. Some storms could be strong to marginally severe. The primary threats will be up to quarter size hail and isolated wind gusts up to 60 mph. A red flag warning remains in effect for portions of north central Kansas. Please see the red flag statement for further details. Near critical fire weather conditions are expected to the southwest of a line from Cambridge, Nebraska, to Beloit, Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Monday night into early Tuesday morning. Periodic thunderstorm chances return to the forecast Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Apr 9, 4:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST CAMBRIDGE 40.29N 100.17W
04/09/2017 M64 MPH FURNAS NE STORM CHASER
&&
REEDLocal storm report, Apr 9, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
518 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 8 SW ELWOOD 40.51N 99.97W
04/09/2017 M72 MPH GOSPER NE STORM CHASER
72 MPH WIND GUST MEASURED WITH HAND HELD
ANEMOMETER.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:37 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Furnas, Gosper | 53 min |
| Apr 9, 5:45 PM CDT | Special Weather Statement | GID | Franklin, Harlan | 30 min |
| Apr 9, 6:04 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney | 56 min |
| Apr 9, 6:32 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 58 min |
| Apr 9, 6:39 PM CDT | Special Weather Statement | GID | Webster | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.